Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Taking losartin, atenolol and amlodipine. Continue medication?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
my 98 year old mother take 50mg losartin once a day
amlodipine besylate 5mg per day
atenolol 100mg once a day
hydrochlorothiazide once a day

Her blood pressure is about 110/55

Are all these pills necessary for someone her age? She is quite tired all day
also, and can't sleep well. I learned that she has GFR of 41. Last January it was 48.
Otherwise, she is in quite good health. Lives in an apartment in my building.
Gets her food ready most days and showers and dresses herself. Never had a stroke, heart attack or cancer.
Posted Mon, 14 Oct 2013 in Hypertension and Heart Disease
Answered by Dr. Preeti Parakh 1 hour later
Brief Answer:
No, the medicines should be reduced.

Detailed Answer:

Welcome to Healthcare Magic!

You are right in wondering if your mother needs all those medicines at her age. All the medicines that you have mentioned are used to lower the blood pressure and were probably prescribed to her many years back when she used to have high blood pressure. However, currently her blood pressure is on the lower side and this might be responsible for making her feel tired. Considering her low blood pressure and gradual fall in GFR, in my opinion, the antihypertensive medicines should be reduced in dosage and may even be stopped. However, this must be done slowly and under medical supervision.

In my opinion, the first medicine that should be lowered and ultimately stopped, is atenolol. This is for the following reasons:
1) Atenolol is almost completely excreted by the kidneys and so in people with poor renal function, the levels may rise dangerously.
2) The dose of atenolol that your mother is taking is higher than what should be advisable for an elderly person with poor kidney function.
3) Atenolol is not the first line agent for treatment of hypertension, unlike the other medicines she is taking.
4) The adverse effects of atenolol include low heart rate, fatigue and depression. Some of these may be contributing to her tiredness.

So, I suggest that you review her medication regimen with her doctor and try to get her off atenolol first. Once that is done, depending on her blood pressure, decision may be taken on whether to continue, reduce or stop the other three medications.

Hope this answers your query. Please feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor